high bs in the mornings

By Corky13 Latest Reply 2011-10-31 17:59:16 -0500
Started 2011-10-28 06:00:33 -0500

My son is having high blood sugars in teh mornings. he cheks every morning at 730 am and is usally about 300-420. we have upped his lantus as his dr said to. but it seems like teh higher we go with the lantus the higher his bs is in the morning. He does nto eat after 700 pm and drinks water mostly in the evening. So does anyone know why this is happenong?? He also will chek his bs before bed at 900 pm and he is usually within the normal range that we want him. 90-120. so how does it jump sooo high when he is sleeping?? and then around noon everyday he starts to normal out again. i am soo confused and dont really know what to do??? Any suggestions or anyone know what may be happening?? we have only been doin this for 9 months. He was diagnosed last january with type 1. THanks for everything !!!! MOM

7 replies

Type1Lou 2011-10-31 17:59:16 -0500 Report

He may be experiencing the "Dawn Phenomenon". During the night our bodies normally release hormones (growth and cortisol) that cause blood-sugar to rise. This is especially true for people between the ages of 11 and 20 according to Gary Scheiner's book, "Think Like a Pancreas". This might be a large part of what is happening to your son. How is he treating his diabetes?…pump or shots. If pumping, his basal levels during the night may need tweaking. I would be certain to mention it to his doctor. Sorry, I just reread your reply below stating he's on shots, but soon to go on a pump…I think you'll find the pump a better fit once it's properly calibrated.

Corky13 2011-10-29 13:57:00 -0500 Report

Wow ok! i am so new to this i dont knwo what to do most of the time. I will add snacks to his nighttime routine. He goes to bed at nine so maybe at 830. He does take a fast acting insulin, Novolog. We are working on getting him the pump in dec. But i didnt know most of this! thank you soooo helpful!!!! God Bless!!

berrykins0 2011-10-29 13:50:06 -0500 Report

i used to go through this but i was told the liver puts out to much sugar in the blood stream through the night.my pancereas can't keep up with it. but sensre i lost weight i needed to it helped me out and along with meds i was givin to me to take to help out with problem too. i was put on metforin for this issue and and it helps out alot. i eat at night before i go to bed. it has nothing to do with it at all .this what i was told by my nutrionist.i'm typ 2 diabetic.

jayabee52 2011-10-29 09:21:01 -0500 Report

I used to have that problem in the AMs too. I asked my Dr about it and he advised me to take my BG levels before I go to bed and if it were under 140 to eat a snack of protein plus some slower digesting carbs.

I pray this helps

Uncle Lew
Uncle Lew 2011-10-28 22:26:20 -0500 Report

You need to have a snack before bed. By not eating after 7:00pm you are letting your blood glucose to become low. The liver senses this and releases glucose into the blood stream and raises the blood glucose levels. The more Lantus you inject, the lower your glucose level and the more glucose released by the liver. By having a snack you can control how low your glucose levels drop by adding low carb, protein snack and therefore control how much glucose the liver releases. The numbers should improve
Also check with your doctor about using a rapid acting insulin like Novolog for coverage on the extreme highs.

jimmyjames43 2011-10-28 12:14:50 -0500 Report

Snacks with protien,low carb works for me,I take my lantus in the am,also metformin 1000 mg,also have novolg for blood sugar coverage over 200. talk with your doc

eristar 2011-10-28 06:23:30 -0500 Report

I was told that I should have a small snack in the evening before bed time, such as a graham cracker with peanut butter or some cheese - has he tried doing this? I have been able to cut the amount of Lantus I was taking at bed time in half, and my numbers are almost always under a hundred when I awake. His sugar may be spiking to compensate for being low during the night…